Some adolescent boys in Kumasi in the Ashanti Region diagnosed of HIV have reportedly developed swollen breasts, a condition which health experts say is the side-effects of anti-retroviral drugs they are taking.
A pediatric specialist and head of the adolescents HIV clinic at the Komfo Anokye Teaching Hospital(KATH), Dr Anthony Enimil, indicated that the swollen breasts of the boys is an irreversible medical condition called gynaecomastia, which can only be corrected through surgery.
“The tissues would have to be removed and surgically sutured such that it does not show because we cannot take them off the drugs and if they are on the drugs and they are developing it and it’s irreversible, the only way forward is surgery,” he said,
Dr Enimil acknowledged as the greatest challenge stigma the boys are prone to in the various environments.
“I think they have a lot of psycho-social challenges. I mean a lot of these young boys have gotten to senior high school and they’re in boarding schools so the biggest challenge for them is they can’t expose their chest, you know men and boarding house, the slightest agitation everybody wants to remove the shirt but they cannot do that because it will call for a lot of stigmatization”
One of the boys who is only identified as Kofi recounts how he was able to manage his condition in the boarding school to avoid being stigmatized.
“The right side started developing when I was in Form One and getting to Form Three the left one also started but that one, the way it came it was rapidly more than the left side,” he recounted.
“I used to bath in a closed bath house, not the general one. I used to bath there because there no light there and I used to wake up early before even rising bell so that I can take my bath and hurry up and dress up before I go to class.”
Throwing more light on the issue on 3FM’s Sunrise Thursday, Dr Enimil explained that the available anti-retroviral drugs in the system which he says are the best have side-effects in varied forms including gynaecomastia.
According to Dr. Enimil, gynaecomastia is a medical condition characterized by enlarged body tissues especially breast tissues as in the case of men or young boys.
He added that even though some infections can also cause the enlargement of body tissues, the boys have a peculiar medical history which probably made them predispose to react to the anti-retroviral drug.
“Because we know their history and we’ve run some background checks we know it is likely to be the anti-retroviral drugs,” he said.
Watch video below: